Alert archive / New Mexico / High Wind Watches in 2021
High Wind Watch 10, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind watch at Dec 8, 2021, 2:06 AM MST for 6 counties in New Mexico. It took effect at Dec 8, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2021, 2:06 AM MST (09:06 UTC)
- In effect from
- Dec 8, 2021, 5:00 PM MST
- Expired
- Dec 8, 2021, 2:02 PM MST
- In force
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS75 KABQ 080906 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 206 AM MST Wed Dec 8 2021 NMZ212>215-082200- /O.NEW.KABQ.HW.A.0010.211209T0000Z-211209T1200Z/ Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains- 206 AM MST Wed Dec 8 2021 ...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...West winds 45 to 55 mph with gusts up to 70 mph possible. * WHERE...Sangre de Cristo Mountains, and Glorieta Mesa Including Glorieta Pass. * WHEN...From late this afternoon through Thursday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ 33
1 follow-up statement
339 WWUS75 KABQ 082102 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 202 PM MST Wed Dec 8 2021 NMZ212>215-090515- /O.UPG.KABQ.HW.A.0010.211209T0000Z-211209T1200Z/ /O.NEW.KABQ.HW.W.0015.211209T0000Z-211209T1200Z/ Glorieta Mesa Including Glorieta Pass-Northern Sangre de Cristo Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains- 202 PM MST Wed Dec 8 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST THURSDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Sangre de Cristo Mountains, and Glorieta Mesa Including Glorieta Pass. * WHEN...From 5 PM this afternoon to 5 AM MST Thursday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ221-223-090515- /O.NEW.KABQ.WI.Y.0052.211209T0000Z-211209T1200Z/ Sandia and Manzano Mountains including Edgewood-Central Highlands- 202 PM MST Wed Dec 8 2021 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Sandia and Manzano Mountains including Edgewood, as well as the Central Highlands. * WHEN...From 5 PM this afternoon to 5 AM MST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 34
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Dec 7, 10:25 PM MST, 3 hours 41 minutes earlier.
Area forecast discussion, Dec 7, 10:25 PM MST, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1025 PM MST Tue Dec 7 2021 .AVIATION... 06Z TAF CYCLE Westerly winds have diminished at the surface this evening, but will remain strong near mountain tops through the TAF period. Strong SW/W winds return for many terminals Wednesday afternoon with peak gusts of 35-40kts along and east of the central mountain chain to the TX border after 20Z to the end of the TAF period. Guidance continues to suggest very strong mountain wave activity being generated along the east slopes of the Sangre de Cristo Mountains where peak gusts of 50-70kts will be possible just off the deck. LLWS impacts look likely from KRTN- KAXX- KLVS after the 00Z hour. Meanwhile a weak upper low will bring -sn and mtn obscurations to the northwestern high terrain Wednesday through Wednesday night. 24 && .PREV DISCUSSION...353 PM MST Tue Dec 7 2021... .SYNOPSIS... Tonight will favor mid and high clouds drifting across the region, with the potential for light snow across the higher terrain of the Tusas Mountains. Winds will remain elevated, especially across the higher terrain, and this will expand into the plains throughout the day on Wednesday. A disturbance will traverse the region Wednesday night and this will increase the chances for snow showers over the northern mountains. A couple inches are possible above 9,000 feet. The main story will be the strong to damaging winds across the high terrain and adjacent highlands. A more substantial and colder storm system will impact the region Thursday into Friday. Winter hazards will be a concern across western and northern New Mexico, with the heaviest accumulations favoring the western slopes and peaks of the northwest mountains. Snow levels drop to valley floors for Friday, so lighter snow accumulations will also impact travel corridors such as Interstate 40 and U.S. Highway 550. Strong to damaging winds will be concern again during this period, particularly along and east of the central mountains. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)... A few showers will linger over the northern high terrain tonight and Wednesday while west winds strengthen again over portions of the central mountain chain and into northeast and east central New Mexico by Wednesday afternoon. There could be some localized wind speeds that meet wind advisory criteria, but will hold off on any highlights at this time. Wednesday night though, winds along the central mountain chain strengthen to about 55 to 65 kts and wind highlights will need to be considered, especially along the Sangre de Cristo mountains. Highs and lows will be about 5 to 15 degrees above normal. 99 LONG TERM...(THURSDAY THROUGH TUESDAY)... A substantially stronger storm system, originating from the Gulf of Alaska, will dive into the southwestern U.S. for Thursday. Southwest flow will increase, and this will support strong moisture advection into the northwest quadrant of the forecast area. In fact, the NAEFS is depicting PWAT values approximately 1-2 standard deviations above climatology between 18Z Thursday through 12Z Friday. Broad vertical ascent will develop in advance of the trough axis on Thurs afternoon and evening with widespread light/moderate pcpn becoming dominate in the northwest zones. Snow levels will generally hover around 7,500 - 8,000 feet. Conditions are expected to deteriorate rapidly Thu night as trough axis/cold front starts to enter the CWA. Meanwhile, strong frontogenesis will support banded pcpn of moderate to heavy intensity, and this will likely be the period of time in which accumulations may be the most significant, especially along the Continental Divide. It appears the best chances for rain/snow for the central zones will be from 12Z-18Z Friday as the system shifts eastward. Unfortunately, the downslope component will kill any significant chances for pcpn in the eastern zones. Strong cold air advection is expected with this system, and to put it into perspective, 700hPa temperatures over the northwest zones will crater from around -2C at 00Z/Fri to -12C at 00Z/Sat. The cold air will not come soon enough for the mid/lower RGV, including ABQ, so the most likely scenario will be rain or rain/snow mix, with a brief transition to snow at the tail-end of the pcpn event. Expect activity to be focused in the Sangres/Raton Mesa for Friday afternoon. Another significant hazard with this system will be the very strong to damaging winds, especially along/east of the central mountains on Fri. Latest GFS20 depicts nearly 90kts at 500hPa across northern NM, with a broad corridor of 50-60kt winds at 700hPa on Fri afternoon. Expect leeside cyclogenesis to develop, and this will aid in the strong sfc pressure gradient across the plains. The scenario favors blowing snow (west/north) as well as blowing dust (east). Nudged winds above model guidance, entering the High Wind Warning category. The coldest lows of the season are expected Fri night with several locales in the northern mountains dropping below zero. Quiet weather is expected for this weekend with below normal readings continuing on Saturday with a warm-up expected on Sunday, especially in the eastern plains. Another potent system is forecast to enter the southwestern U.S. for Tuesday/Wednesday of next week. At this time, it appears the hazards will once again be mountain snow and strong winds. DPorter && .FIRE WEATHER... The weather will become more unsettled through the end of this week and into next week. A few showers will linger over the northern high terrain tonight and Wednesday while west winds strengthen again over portions of the central mountain chain and into northeast and east central New Mexico Wednesday. Locally elevated fire weather conditions could develop Wednesday afternoon over the northeast and east central as high temperatures warm to 10-15 degrees above normal. On Wednesday night, west winds gusting to around 50 to 60 mph will be possible along the Sangre de Cristo mountains and stretching southward toward the Clines Corners area. Another round of strong to possibly damaging winds is forecast Thursday night and Friday especially along and east of the central mountain chain. The winds Thursday night and Friday will be associated with a much colder storm system passing through the state, which will bring accumulating snow to mainly the Chuska and Northwest Mountains and wetting precipitation to the remainder of western and north central New Mexico. Temperatures will finally drop a few degrees below normal Friday into Saturday. They do rebound Sunday as winds strengthen again central and east. The return to drier, warmer and windy weather may result in critical conditions Sunday afternoon along the I-40 corridor in eastern New Mexico. Another windy but wetter system is possible next Tuesday/Wednesday but it would again be primarily a west slope event. 99 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Dec 7, 3:23 AM MST, 22 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 323 AM MST Tue Dec 7 2021 NMZ201>241-081100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 323 AM MST Tue Dec 7 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Light rain and mountain snow showers are likely across the far northern and western high terrain today. A dusting to 1" of snow is possible with locally reduced visibility and slick spots over high mountain passes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The first significant storm system of the season will move through the region Thursday and Friday with strong winds, rain, snow, and significantly colder temperatures. Snowfall accumulations in excess of 10" are possible in the high terrain around Chama with light to moderate snowfall elsewhere across northern and western NM. Strong to potentially damaging wind gusts of 65 to 75 mph are also possible along the central mountain chain into the high plains of eastern NM Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 2:02 PM MST | High Wind Warning | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 15 hr |
| Dec 8, 2:02 PM MST | Wind Advisory | ABQ | Bernalillo, Sandoval, San Miguel, Santa Fe, Torrance, Valencia | 15 hr |
| Dec 8, 2:07 PM MST | Winter Storm Watch | ABQ | Rio Arriba, Taos | 12 hr |
Nearby
High Wind Watches in New Mexico, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.